Low stomach acid or what?
I'll try to make this a long story short, but bear with me if this gets long.
I've been dealing with vague "chest pain" symptoms for the past several months which ruined my late fall marathon. After having a bazillion dollars in medical tests (EKG, ECG, pulmonary function, etc.), everything has come back normal. It was really suggested that I may have low stomach acid and that I start supplementing with HCL with pepsin. I followed this up with some research online and discover the HCL "test" in which you take one pill with the main meal of the day and increase by one pill each day until you begin to feel a warmness or light burning in your belly. At this point, take one fewer pill with your main meal until things get straightened out.
A better explanation here:
Anyway, I started with one pill last night and felt nothing in my stomach, but the mild chest pain that I've been having on and off showed up. Tonight, I took two pills with the same result; no stomach issue but chest pain. So my question: is the chest pain an alternative symptom to the stomach symptoms? Should I continue increasing the number of pills until I get the feeling in my stomach?
I don't want to make things worse by increasing pills if low stomach acid is not the problem.
Anyone else have experience with this? Should the HCL be taken with other digestive support (i.e. Caprazymes, bitters, ACV?). Maybe it's not low stomach acid, but if not...WTF is it??
FWIW: I've been eating mostly Primal since about August last year and am a long distance triathlete.
Been dealing with this for far too long and am so, so over it and would really appreciate anyone's thoughts.
I've had stomach acid issues in the past and have corrected them using betaine HCL. However, I never felt the burning sensation in my stomach either, only in my chest! After a few weeks they helped and now I only take them if I've had an unusually large amount of protein.
As far as what the chest pain could be? I'm sorry I don't have much imput there, but good luck in your search! As long as you keep looking you'll find it eventually.
Digestive enzymes would be a good call. You could try raw apple cider vinegar instead of the betaine HCL. The HCL capsules could be too much acid for you.
I have experienced those pains you described periodically and associated them with digestive upset as well. I usually get them the worst after I eat something with wheat.
Just a reminder if you drink with meals this will also dilute stomach acids, basically, as an ideal, you should hydrate well at least 1 hour before eating and not consume any fluids for 1 hour after, the stomach is quite capable of adding as much fluid as required for digestion.
Thanks for replies.
Interesting thought on drinking with meals. I generally drink water during all of my meals.